Tornadoes · United States · Alabama · 2011

EF3 tornado, Holman to Samantha, Alabama, April 27, 2011

From Holman to Samantha, this EF3 tornado ran 22.5 miles across Pickens and Tuscaloosa counties on April 27, 2011, touching down at 4:41 AM CDT and reaching 704 yards wide. It killed nobody, and did $741,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mphthis tornado

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF3
Date
April 27, 2011
Touchdown
4:41 AM CDT (09:41 UTC)
Lifted
5:02 AM CDT (10:02 UTC)
On the ground
21 minutes
Path length
22.5 miles (36.1 km)
Path width
704 yards (644 m)
Deaths
0
Injuries
0
Property damage
$741,000
Counties
Pickens and Tuscaloosa counties
Touchdown point
33.245, -87.882
Lift-off point
33.427, -87.561
Record number
1104270341-01

The damage survey

194 damage points were recorded along this path by NWS BMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF4. The highest wind the damage implies is 190 mph.

  • Edge of EF1 trees, not in pic.
  • Path 1000 yds wide. Every tree mowed down.
  • This is the start location of the Tuscaloosa and Birmingham tornado based on aerial survey.
  • End point of Northern Reform EF-2 Tornado.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A powerful storm system crossed the Southeast United States on Wednesday, April 27, 2011, resulting in a large and deadly tornado outbreak. This epic event broke the record for number of tornadoes in a day for the state of Alabama, becoming the most significant tornado outbreak in the state���s history. ||Central Alabama had two rounds of severe weather that day. During the early morning hours, a Quasi-Linear Convective System quickly moved across the northern half of the National Weather Service, Birmingham county warning area. Straight line winds of 90 mph (78kts) or greater and 11 tornadoes lead to widespread damage and power outages. During the afternoon, long-lived supercell thunderstorms produced long-track, strong and violent tornadoes. Destruction and loss of life across many towns and communities was devastating. ||The hardest hit areas included Shottsville and Hackleburg, both in Marion County, where winds of 160 mph and 210 mph respectively, caused unimagineable damage. Cordova, in Walker County, was hit twice; by a tornado along the Quasi-Linear Convective System during the early morning hours and again in the afternoon by a long-track EF4 tornado. A long track tornado moved across the city of Tuscaloosa and the western suburbs of Birmingham, resulting in the complete destruction of whole neighborhoods and numerous injuries and fatalities in those heavily populated areas. The same parent supercell produced another violent tornado in east Central Alabama as it tracked across St. Clair and Calhoun Counties, resulting in additional fatalities and incredible damage to a number of neighborhoods. Another violent EF4 tornado tracked across portions of Elmore and Tallapoosa Counties, including Lake Martin, destroying numerous homes and a large section of a mobile home park. ||Most of the violent tornadoes from this day were captured on video by a number of people, including storm spotters and chasers, as well as numerous television news crews and remotely controlled web-enabled video cameras. This allowed unprecedented coverage and viewing of this historic event in real time from people worldwide.

This tornado developed along a Quasi-Linear Convective System in far eastern Pickens County, 5.5 miles south southeast of Gordo and moved northeastward for 3.46 miles where it crossed into Tuscaloosa County just to the west of Holman, south of AL Hwy 140. This tornado continued for almost 19 miles in Tuscaloosa County before dissipating 2.5 miles east northeast of Samantha. As the tornado entered Tuscaloosa County and crossed US Hwy 82, its path widened to near 400 yds and it strengthened to an EF2 where it uprooted numerous trees. Northeast of Holman, the tornado strengthened to an EF3 with winds of 140 mph and caused significant damage to a home. It removed the roof and tossed it at least 200 yds. A 3500 pound trailer was thrown about 100 yds. The tornado continued northeast where it crossed AL Hwy 171 and US Hwy 43. Thousands of trees were snapped or uprooted and many homes sustained damage due to the fallen trees. In addition, at least 3 outbuildings sustained damage or were destroyed. The tornado tracked south of Samantha and dissipated along North Hagler Rd.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

28 minutes of warning. NWS BMX issued a tornado warning for this county at 09:13 UTC, 28 minutes before the tornado touched down, in force until 09:45 UTC.

The county was under a tornado watch, issued at 07:26 UTC and running to 11:20 UTC.

Issued (UTC)ExpiredProductOffice
07:26 UTC11:20 UTCTornado WatchBMX
08:37 UTC09:03 UTCTornado WarningBMX
08:59 UTC09:45 UTCSevere Thunderstorm WarningBMX
09:13 UTC09:45 UTCTornado WarningBMX
09:14 UTC09:45 UTCTornado WarningBMX
09:33 UTC10:00 UTCTornado WarningBMX
09:40 UTC10:04 UTCSevere Thunderstorm WarningBMX
09:44 UTC10:01 UTCTornado WarningBMX
18:45 UTC01:28 UTCTornado WatchBMX
20:15 UTC21:15 UTCTornado WarningBMX
20:38 UTC21:45 UTCTornado WarningBMX
21:00 UTC21:31 UTCTornado WarningBMX
21:31 UTC21:51 UTCTornado WarningBMX
21:47 UTC21:58 UTCTornado WarningBMX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a High Risk, with a 0.30 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 06:10 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Apr 27, 3:31 AM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Apr 27, 3:31 AM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
331 AM CDT WED APR 27 2011

...SIGNIFICANT SEVERE WEATHER OUTBREAK LIKELY TODAY...

.DISCUSSION...

THE FIRST WAVE OF STORMS IS QUICKLY APPROACHING WEST CENTRAL
ALABAMA THIS MORNING...PROMPTING WHAT WILL LIKELY BE THE FIRST IN
MULTIPLE WATCHES TODAY. LINE OF STORMS IS MOVING INTO AN UNSTABLE
AIRMASS WITH CAPES BETWEEN 500-1000J/KG...AND VERY LITTLE CIN. LOW
LEVEL HELICITY VALUES ALSO INCREASING AHEAD OF THE LINE. STORMS
SHOULD MAINTAIN SEVERITY...WITH ROTATING EMBEDDED SUPERCELLS...AS IT
MOVES INTO CENTRAL ALABAMA...TAKING A MORE NORTHEASTERLY TURN LATER
THIS MORNING.

BIG QUESTION IS...HOW DOES THIS ACTIVITY IMPACT THE POTENTIAL FOR
WIDESPREAD SEVERE WEATHER AND TORNADOES THIS AFTERNOON? UNTIL WE SEE
HOW THE CURRENT CONVECTION PROGRESSES ACROSS THE AREA AND WHAT
SORT OF AIRMASS IT LEAVES BEHIND...ITS A FORECAST WAITING GAME.

WITH THAT SAID...EXPECT THIS CURRENT ACTIVITY TO MAINLY AFFECT THE
NORTHWESTERN THIRD OF THE FORECAST AREA DURING THE EARLY MORNING
HOURS. THESE STORMS...ASSOCIATED COLD POOL...AND CLOUD COVER WILL
ESSENTIALLY KEEP MUCH OF CENTRAL ALABAMA STABLE THROUGH THE MORNING.
CLOUDS WILL BEGIN TO BREAK UP...SURFACE TEMPS WARM AND DEWPOINTS
INCREASE TO AROUND 70 ACROSS A LARGE PORTION OF THE AREA BY MID
MORNING. CURRENT FORECAST SOUNDINGS BREAK THE PRESENT CAP BY 18Z.
WITH INCREASING SHEAR VALUES AND APPROACH OF MID AND UPPER LEVEL JET
MAXES...EXPECT SUPERCELL DEVELOPMENT BY EARLY AFTERNOON...ESPECIALLY
SOUTH OF LOCATIONS WHICH RECEIVE RAIN THIS MORNING. ONCE STORMS
BEGIN TO FIRE...ACTIVITY WILL CONTINUE THROUGH THE DAY AHEAD OF THE
APPROACHING COLD FRONT...WHICH IS EXPECTED TO PUSH INTO THE
NORTHWEST AROUND 00Z AND EXIT THE SOUTHEAST AROUND 07-08Z. EVERYONE
SHOULD REMAIN ALERT TODAY TO THE CHANGING WEATHER CONDITIONS.

QUIETER AND COOLER CONDITIONS ARE EXPECTED THROUGH THE END OF THE
WEEK. CURRENTLY...THE NEXT CHANCE OF RAIN COMES MONDAY.

14

&&

.AVIATION...06Z TAF DISCUSSION.

THE EASIEST PART OF THIS FORECAST WILL BE THE WINDS. LOOK FOR THE
WINDS TO BEGIN A STEADY RISE OVERNIGHT WITH JUST PLAIN BREEZY
CONDITIONS BY LATE MORNING AND INTO THE AFTERNOON. WINDS MAY GUST TO
35 KTS AT TIMES IN THE AFTERNOON...AND THIS IS AHEAD OF ANY
CONVECTION.

FOR THE REST OF THE FORECAST...LOW LEVEL MOISTURE IS ALREADY
INCREASING RAPIDLY AND LOW STRATUS CLOUDS HAVE ALREADY MOVED INTO
TOI. THIS WILL MOVE NORTHWARD AND IMPACT ALL SITES BY 8Z. LOOK FOR
EITHER PREVAILING OR TEMPO IFR CEILINGS THROUGH 15Z. THE WINDS
SHOULD PREVENT MOST PLACES FROM EXPERIENCING ANY VIS BR PROBLEMS.
CEILINGS WILL IMPROVE AFTER 15Z AND MAY SEE A PRETTY LARGE WINDOW OF
VFR CONDITIONS HERE DURING THE AFTERNOON. ONLY TO DECREASE ONCE THE
WEATHER MOVES.

SPEAKING OF WEATHER...SHOWERS AND THUNDERSTORMS WILL BE WEST OF THE
AREA THROUGH THE MORNING HOURS. EXPECT MOST OF THE ACTIVITY TO
REMAIN NORTH AND WEST OF TCL TO BHM SO DID NOT INCLUDE FOR NOW. FOR
THE REST OF THE PERIOD A LARGE THUNDERSTORM COMPLEX AND THE
ADDITIONAL DEVELOPMENT OF SEVERE THUNDERSTORMS EXPECTED AS EARLY AS
15Z WEST. MENTIONED CB AT THIS TIME...BUT A POTENTIAL SEVERE WEATHER
OUTBREAK IS POSSIBLE INCLUDING STRONG LONG-LIVED TORNADOES AFTER
18Z.  DID TRY TO TIME THE SQUALL LINE AT THE TAIL END OF THE
PERIOD...BUT EVEN THAT WILL LIKELY CHANGE WITH THE NEXT UPDATES.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

16

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     84  50  69  47  76 /  90  60  10   0   0
ANNISTON    86  53  73  50  77 /  70  80  10   0   0
BIRMINGHAM  83  50  75  52  79 /  90  60  10   0   0
TUSCALOOSA  85  49  76  51  80 /  80  50  10   0   0
CALERA      82  53  74  51  80 /  70  60  10   0   0
AUBURN      84  54  73  53  78 /  50  80  10   0   0
MONTGOMERY  88  56  79  52  81 /  60  70  10   0   0
TROY        85  58  76  51  81 /  50  70  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK...
CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...
COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE...
JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION...
MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL...
SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...
TUSCALOOSA...WALKER...WINSTON.

FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING
COUNTIES: FAYETTE...LAMAR...MARION...WALKER...WINSTON.

&&
Hazardous weather outlook, Apr 27, 3:19 AM CDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
319 AM CDT WED APR 27 2011

ALZ011>015-017>050-280830-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
319 AM CDT WED APR 27 2011

...SIGNIFICANT SEVERE WEATHER OUTBREAK EXPECTED TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

A SEVERE WEATHER OUTBREAK IS LIKELY TODAY FOR ALL OF CENTRAL
ALABAMA. STRONG...LONG LIVED TORNADOES...DAMAGING WINDS...AND
VERY LARGE HAIL ARE ALL POSSIBLE. THE GREATEST THREAT THROUGH NOON
WILL BE AREAS WEST OF 65 AND NORTH OF INTERSTATE 20. THE THREAT
WILL THEN EXTEND ACROSS ALL OF CENTRAL ALABAMA DURING THE
AFTERNOON AND CONTINUE AT LEAST THROUGH MIDNIGHT.

NOW IS THE TIME TO REVIEW YOUR SEVERE WEATHER ACTION PLAN AND BE
PREPARED TO TAKE QUICK ACTION WHEN WATCHES AND WARNINGS ARE
EVENTUALLY ISSUED. THERE ARE STILL SOME TIMING ISSUES TO BE DEALT
WITH...SO BE PREPARED FOR SOME ADJUSTMENTS IN TIMING AND MONITOR
THE LATEST FORECAST FOR UPDATED INFORMATION.

LOCALIZED TORRENTIAL RAINFALL IS ALSO POSSIBLE TODAY AND TONIGHT.
A FEW INCHES OF RAINFALL MAY OCCUR IN A SHORT PERIOD OF TIME.
ADDITIONALLY...MORE THAN ONE STORM MAY AFFECT THE SAME AREA. THIS
MAY PRODUCE SOME LOCALIZED FLASH FLOODING.

EVEN OUTSIDE OF THUNDERSTORM AREAS...STRONG GRADIENT WINDS ARE ALSO
EXPECTED. SUSTAINED WINDS OF 15 TO 25 MPH ALONG WITH HIGHER GUSTS
UP TO 35 MPH ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NEEDED TODAY AND TONIGHT.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Birmingham, AL (KBMX), 00:00Z

9.7 hours before the tornado, 89 km from the path. April 27, 2011.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2011-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1044 joules per kilogram, CIN -10, lifted condensation level 1119 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 00:00Z on 2011-04-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 111 square meters per square second, 0 to 6 km bulk shear 29 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1044 J/kg
Mixed-layer CIN
-10 J/kg
Surface CAPE
1890 J/kg
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
29 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.8
0-3 km lapse rate
7.5 K/km

Open this sounding in Storm Lab

Birmingham, AL (KBMX), 12:00Z

2.3 hours after it, 89 km from the path. April 27, 2011.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -9, lifted condensation level 587 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-04-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -359 square meters per square second, 0 to 6 km bulk shear 60 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-9 J/kg
Surface CAPE
3 J/kg
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
60 kt
0-1 km bulk shear
35 kt
0-1 km storm-relative helicity
-359 m²/s²
0-3 km storm-relative helicity
-197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
3.4 K/km

Open this sounding in Storm Lab

The radar

The Columbus AFB radar (KGWX), 84 km away, was scanning. The volume nearest the touchdown began at 09:40 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
09:05 UTCTSTM WND DMGNw MillportLamar, ALTREES DOWN ON HWY 96 WEST OF MILLPORT.
09:16 UTCTORNADO 27 Sw Tombigbee River NePickens, ALTHE NATIONAL WEATHER SERVICE STORM SURVEY TEAM HAS DETERMINED THAT A TORNADO MOVED INTO DANCY FROM MS. THE TORNADO WAS WIDE AND DOWNED TREES AND AN OUTBUILDING. THE TORNADO CONTINUED TO THE ENE TO ST RD 14 WERE SEVERAL T
09:30 UTCTORNADO 23 Sse McshanPickens, ALAN EF-2 TORNADO TOUCHED DOWN NEAR PHOENIX AVE NEAR MCSHAN AND UPROOTED OR SNAPPED THOUSANDS OF TREES IN A RURAL FORESTLAND AREA. THE TORNADO TRAVELED NORTHEAST CROSSING HIGHWAY 82 NORTHWEST OF REFORM AND LIFTED NEAR BIG
09:38 UTCTSTM WND DMGCarrolltonPickens, ALTREES DOWN IN CARROLLTON ON HWY 86 AND HWY 82.
09:38 UTCTSTM WND DMGReformPickens, ALTREES DOWN ON SEVERAL HOUSES IN REFORM.
09:41 UTCTORNADO 35 Sse GordoPickens, ALAN EF3 TORNADO TOUCHED DOWN SOUTH OF HIGHWAY 82 IN FAR EASTERN PICKENS COUNTY...MOVED NORTHEAST CROSSING INTO TUSCALOOSA COUNTY NEAR HOLMAN AND CONTINUED NORTHEAST FINALLY LIFTING ENE OF SAMANTHA. THOUSANDS OF TREES WERE
09:43 UTCTSTM WND DMG2 Ese BenevolaGreene, ALTREES DOWN COUNTY WIDE.
09:49 UTCTSTM WND DMGBuhlTuscaloosa, ALNUMEROUS TREES DOWN
09:54 UTCTSTM WND DMGSamanthaTuscaloosa, ALSTRUCTURE DAMAGE AND NUMEROUS TREES DOWN.
10:00 UTCTSTM WND DMGCoronaWalker, ALTREES AND POWERLINES DOWNED. MINOR DAMAGE TO ONE HOME ON WOLF CREEK ROAD.
10:02 UTCTSTM WND GST 71TuscaloosaTuscaloosa, AL
10:04 UTCTSTM WND GST 78TuscaloosaTuscaloosa, ALREPORTED ON UA CAMPUS.
10:05 UTCTSTM WND DMGMoundvilleHale, ALTREES AND POWERLINES DOWN IN AND AROUND MOUNDVILLE AND AKRON
10:06 UTCTSTM WND DMGDuncanvilleTuscaloosa, ALTREES AND POWERLINES DONW ON HOMES. HOMES DAMAGED OR DESTROYED.
10:06 UTCTSTM WND DMGTuscaloosaTuscaloosa, ALTREES DOWN ON THE UNIVERSITY OF ALABAMA CAMPUS.
10:07 UTCTSTM WND DMGBerryFayette, ALNUMEROUS TREES DOWN AND STRUCTURE DAMAGE INCLUDING THE ELEMENTARY SCHOOL.
10:07 UTCTSTM WND DMGBerryFayette, ALNUMEROUS TREES DOWN AND STRUCTURE DAMAGE INCLUDING THE ELEMENTARY SCHOOL. 30 TO 40 STRUCTURES DAMAGE. MAINLY ROOF DAMAGE. AT LEASE 2 MOBILE HOMES DESTROYED. NO INJURIES.
10:07 UTCTORNADO 13 Sse BankstonFayette, ALAN EF-1 TORNADO TOUCHED DOWN ALONG STATE ROAD 18...4 MI SOUTHWEST OF BERRY...DAMAGING SEVERAL BARNS AND SNAPPING OR UPROOTING SEVERAL TREES. THE TORNADO TRAVELLED NORTHEAST...CAUSING WALL AND ROOF DAMAGE TO SEVERAL BUSIN
10:10 UTCTSTM WND DMG5 Nne EutawGreene, ALMINOR DAMAGE TO SEVERAL HOTELS AND STORES AT EXIT 45 ALONG I-20.
10:17 UTCTSTM WND DMGDuncanvilleTuscaloosa, ALSEVERAL TREES AND POWER LINES DOWN AND SOME ON HOMES.
10:17 UTCTSTM WND DMGDuncanvilleTuscaloosa, ALSEVERAL TREES DOWN AND SOME ON HOMES.
10:17 UTCTORNADO 32 W CoalingTuscaloosa, ALAN EF-3 TORNADO TOUCHED DOWN JUST OUTSIDE OF COALING AND MOVED NE ACROSS E TUSCALOOSA COUNTY INTO FAR SW JEFFERSON COUNTY DAMAGING OR DESTROYING SEVERAL HOMES. THE MERCEDES PLANT SUSTAIN ROOF DAMAGE AND POWER POLES WERE
10:19 UTCTSTM WND DMGTownleyWalker, ALTREES DOWN AND DEBRIS IN THE ROAD.
10:20 UTCTORNADO 33 Ese The WyeWalker, ALAN EF-3...POSSIBLY HIGHER...TORNADO TOUCHED DOWN IN RURAL SOUTHWESTERN WALKER COUNTY AND RAPIDLY INTENSIFIED AS IT MOVED NNE THROUGH THE ALDRIDGE AND CORDOVA COMMUNITIES...DISSIPATING 2.5 MILES WSW OF SIPSEY. THE TORNADO
10:25 UTCTSTM WND DMG1 Ssw GordoPickens, ALTREES AND POWERLINES DOWN ON SR 86 AT MILE MARKER 15 AND US 82 AT MILE MARKER 30.
10:25 UTCTSTM WND DMGCoalingTuscaloosa, ALNUMEROUS TREES AND STRUCTURES DAMAGED IN THE COALING AREA. AT LEAST 30 HOME DAMAGED, 15 OF THOSE HEAVILY DAMAGED AND POTENTIALLY UNINHABITABLE. SEVERAL INJURIES BUT NO DETAILS AT THIS TIME.
10:25 UTCTSTM WND DMGCoalingTuscaloosa, ALNUMEROUS TREES AND STRUCTURES DAMAGED IN THE COALING AREA.
10:26 UTCTSTM WND DMGJasperWalker, ALNUMEROUS TREES DOWN AND STRUCUTRE DAMAGE IN JASPER.
10:26 UTCTSTM WND DMGVanceTuscaloosa, ALNUMEROUS TREES AND LARGE POWER POLES SNAPPED OFF AROUND VANCE. INTERSTATE 20/59 WAS TEMPORARILY BLOCKED.
10:28 UTCTSTM WND DMGCordovaWalker, ALROAD SIGNS BLOWN DOWN AND A TRUCK BLOWN INTO THE DITCH ALONG INTERSTATE 22 AND EXIT 70.
10:28 UTCTORNADOCordovaWalker, AL*** 2 INJ *** ROAD SIGNS BLOWN DOWN AND A TRUCK BLOWN INTO THE DITCH ALONG INTERSTATE 22 AND EXIT 70. NUMEROUS TREES AND STRUCTURES DAMAGED. AT LEAST ONE MOBILE DESTROYED.
10:31 UTCTSTM WND DMG3 N Woodstock JunctionTuscaloosa, ALTRACTOR TRAILERS OVERTURNED AND TREES UPROOTED NEAR MILE MARKER 93 ON INTERSTATE 20/59.
10:31 UTCTSTM WND DMGWoodstock JunctionTuscaloosa, ALNUMEROUS TREES DOWN AND ROADS CLOSED IN NORTHERN BIBB. SEVERAL STRUCUTRES ALSO DAMAGED.
10:35 UTCTSTM WND DMGBucksvilleTuscaloosa, ALTREES AND POWER LINES DOWN ON TINLGE SPRINGS CIRCLE NEAR EXIT 100 ON INTERSTATE 20/59.
10:38 UTCTSTM WND DMG3 S McadoryJefferson, ALNUMEROUS TREES DOWN IN THE MCCALLA AREA.
10:40 UTCTSTM WND DMG7 S BessemerJefferson, ALTREES AND POWERLINES DOWN NEAR SHADES CREST ROAD AND BLUFF RIDGE ROAD.
10:40 UTCTSTM WND DMGHueytownJefferson, ALTREES DOWN ON HOUSES AND BLOCKING ROADWAYS.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2011 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of April 27, 2011

209 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 271:12 AM CDTEF1Yazoo, MS9.7250$70,000
April 271:15 AM CDTEF1Leflore, MS27.750$50,000
April 271:24 AM CDTEF1Leflore, MS3.2100$50,000
April 271:36 AM CDTEF0LaSalle Parish, LA8.0100$40,000
April 271:40 AM CDTEF2Holmes, MS12.31,760$100,000
April 271:40 AM CDTEF3Holmes, MS23.01,760$700,000
April 271:51 AM CDTEF2Attala, MS23.0860$553,000
April 271:51 AM CDTEF0Holmes, MS1.750$25,000
April 271:59 AM CDTEF2Holmes, MS8.8880$10,000
April 272:06 AM CDTEF1Grenada, MS1.9150$60,000
April 272:17 AM CDTEF2Montgomery, MS11.71,760$425,000
April 272:20 AM CDTEF1Attala, MS0.550$25,000
April 272:25 AM CDTEF2Choctaw, MS6.81,7502$350,000
April 272:29 AM CDTEF1Winston, MS4.2150$85,000
April 272:29 AM CDTEF3Choctaw, MS58.71,80025$5.4 million
April 272:37 AM CDTEF2Webster, MS13.31,32015$605,000
April 272:47 AM CDTEF1Winston, MS7.3200$60,000
April 273:20 AM CDTEF1Noxubee, MS6.2150$300,000
April 273:43 AM CDTEF2Tishomingo, MS9.31501$500,000
April 274:01 AM CDTEF1Lauderdale, AL to TN9.2200$1,000
April 274:03 AM CDTEF2Kemper, MS to AL35.21,410$3.2 million
April 274:19 AM CDTEF1Lauderdale, AL1.81001
April 274:27 AM CDTEF2Pickens, AL14.41,232$1.8 million
April 275:03 AM CDTEF1Fayette, AL7.31764$1.4 million
April 275:17 AM CDTEF3Tuscaloosa, AL20.3200$9.3 million
April 275:18 AM CDTEF3Walker, AL18.937520$13 million
April 275:38 AM CDTEF2Lincoln, TN25.9400
April 275:40 AM CDTEF1Marshall, TN2.9100$75,000
April 275:47 AM CDTEF0Rutherford, TN2.150$8,000
April 275:48 AM CDTEF2Cullman, AL30.38801
April 275:50 AM CDTEF1Shelby, AL3.4100$3.7 million
April 275:50 AM CDTEF1Lawrence, TN2.71501$11,000
April 275:52 AM CDTEF0Rutherford, TN1.675$50,000
April 275:53 AM CDTEF2Blount, AL3.22003$9.3 million
April 275:54 AM CDTEF2Jefferson, AL7.820020$18 million
April 276:12 AM CDTEF1Blount, AL14.8200$42,000
April 276:13 AM CDTEF2Moore, TN2.075$25,000
April 276:16 AM CDTEF2St. Clair, AL3.82005$865,000
April 276:20 AM CDTEF1Marshall, AL11.075
April 276:24 AM CDTEF0Smith, TN3.450$5,000
April 276:24 AM CDTEF1Marshall, AL6.4100
April 276:30 AM CDTEF2Marshall, AL20.0880
April 276:30 AM CDTEF1Marshall, AL4.650
April 276:30 AM CDTEF1Marshall, AL3.4100
April 276:30 AM CDTEF1Marshall, AL5.750
April 276:32 AM CDTEF1Green, KY3.1150
April 276:35 AM CDTEF1Marshall, AL4.9100
April 276:35 AM CDTEF1Marshall, AL0.350$10,000
April 276:43 AM CDTEF0Marshall, AL2.875
April 276:45 AM CDTEF0Coffee, TN1.750$5,000
April 276:45 AM CDTEF1Marshall, AL4.8200
April 276:45 AM CDTEF1Marshall, AL6.9300
April 276:47 AM CDTEF1Jackson, TN3.3100$10,000
April 276:49 AM CDTEF0Jackson, TN2.050$20,000
April 276:49 AM CDTEF1Marshall, AL1.6100
April 276:50 AM CDTEF1Warren, TN13.2100$100,000
April 276:58 AM CDTEF1DeKalb, AL27.93001
April 277:02 AM CDTEF1Monroe, KY5.9550
April 277:10 AM CDTEF2DeKalb, AL5.8200$30,000
April 277:18 AM CDTEF1DeKalb, AL4.050

All 210 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.